Homoclinically Expansive Actions and a Garden of Eden Theorem for Harmonic Models

  • Tullio Ceccherini-SilbersteinEmail author
  • Michel Coornaert
  • Hanfeng Li


Let \({\Gamma}\) be a countable Abelian group and \({f \in \mathbb{Z}[\Gamma]}\), where \({\mathbb{Z}[\Gamma]}\) denotes the integral group ring of \({\Gamma}\). Consider the Pontryagin dual Xf of the cyclic \({\mathbb{Z}[\Gamma]}\)-module \({\mathbb{Z}[\Gamma]/\mathbb{Z}[\Gamma] f}\) and suppose that f is weakly expansive (e.g., f is invertible in \({\ell^1(\Gamma)}\), or, when \({\Gamma}\) is not virtually \({\mathbb{Z}}\) or \({\mathbb{Z}^2}\), f is well-balanced) and that Xf is connected. We prove that if \({\tau \colon X_f \to X_f}\) is a \({\Gamma}\)-equivariant continuous map, then \({\tau}\) is surjective if and only if the restriction of \({\tau}\) to each \({\Gamma}\)-homoclinicity class is injective. We also show that this equivalence remains valid in the case when \({\Gamma = \mathbb{Z}^d}\) and \({f \in \mathbb{Z}[\Gamma] = \mathbb{Z}[u_1,u_1^{-1}, \ldots, u_d, u_d^{-1}]}\) is an irreducible atoral polynomial whose zero-set Z(f) satisfies some suitable finiteness conditions (e.g., when \({d \geq 2}\) such that Z(f) is finite). These two results are analogues of the classical Garden of Eden theorem of Moore and Myhill for cellular automata with finite alphabet over \({\Gamma}\).


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



We express our gratitude to the referees for their careful reading of the paper and for providing useful and interesting comments that helped us improving our presentation.Hanfeng Liwas partially supported by NSF and NSFC grants.


  1. 1.
    Bhattacharya S.: Orbit equivalence and topological conjugacy of affine actions on compact Abelian groups. Monatsh. Math. 129, 89–96 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bhattacharya S.: Expansiveness of algebraic actions on connected groups. Trans. Am. Math. Soc. 356(12), 4687–4700 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bhattacharya, S., Ceccherini-Silberstein, T., Coornaert, M.: Surjunctivity and topological rigidity of algebraic dynamical system. Ergod. Theory Dyn. Syst. 39(3), 604–619 (2019)Google Scholar
  4. 4.
    Bowen L., Li H.: Harmonic models and spanning forsets of residually finite groups. J. Funct. Anal. 263, 1769–1808 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Ceccherini-Silberstein T., Coornaert M.: Expansive actions of countable amenable groups, homoclinic pairs, and the Myhill property. Ill. J. Math. 59, 597–621 (2015)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Ceccherini-Silberstein T., Coornaert M.: A Garden of Eden theorem for Anosov diffeomorphisms on tori. Topol. Appl. 212, 49–56 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Ceccherini-Silberstein, T., Coornaert, M.: A Garden of Eden theorem for principal algebraic actions. arXiv:1706.06548
  8. 8.
    Ceccherini-Silberstein T., Machì A., Scarabotti F.: Amenable groups and cellular automata. Ann. Inst. Fourier (Grenoble) 49, 673– (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Chou C.: Elementary amenable groups. Ill. J. Math. 24(3), 396–407 (1980)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Chung N.-Ph., Li H.: Homoclinic group, IE groups, and expansive algebraic actions. Invent. math. 199, 805–858 (2015)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Deninger C., Schmidt K.: Expansive algebraic actions of discrete residually finite amenable groups and their entropy. Ergod. Theory Dyn. Syst. 27, 769–786 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Einsiedler M., Rindler H.: Algebraic actions of the discrete Heisenberg group and other non-abelian groups. Aequ. Math. 62(1–2), 117–135 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Gromov M.: Endomorphisms of symbolic algebraic varieties. J. Eur. Math. Soc. (JEMS) 1, 109–197 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Kerr D., Li H.: Ergodic theory. Independence and Dichotomies. Springer Monographs in Mathematics. Springer, Cham (2016)Google Scholar
  15. 15.
    Kropholler, P.H., Linnell, P.A., Moody, J.A.: Applications of a new K-theoretic theorem to soluble group rings. Proc. Am. Math. Soc. 104, 675–684 (1988)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Lam T.Y.: Lectures on modules and rings. Graduate Texts in Mathematics. Springer, New York (1999)CrossRefGoogle Scholar
  17. 17.
    Li H.: Compact group automorphisms, addition formulas and Fuglede-Kadison determinants. Ann. Math. (2) 176, 303–347 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Li, H.: Garden of Eden and specification. Ergod. Theory Dyn. Syst. (2018)
  19. 19.
    Lind D., Schmidt K.: Homoclinic points of algebraic Z d-actions. J. Am. Math. Soc. 12, 953–980 (1999)CrossRefzbMATHGoogle Scholar
  20. 20.
    Lind D., Schmidt K.: A survey of algebraic actions of the discrete Heisenberg group. Uspekhi Mat. Nauk 70, 77–142 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Lind, D., Schmidt, K., Verbitskiy, E.: Entropy and growth rate of periodic points of algebraic Z d-actions. In: Kolyada, S., Manin, Y., Möller, M., Moree, P., Ward, T. (eds.) Dynamical Numbers: Interplay Between Dynamical Systems and Number Theory, Contemporary Mathematics, vol. 523, pp. 195–211. American Mathematical Society, Providence (RI) (2010)Google Scholar
  22. 22.
    Lind D., Schmidt K., Verbitskiy E.: Homoclinic points, atoral polynomials, and periodic points of algebraic \({\mathbb{Z}^d}\)-actions. Ergod. Theory Dyn. Syst. 33, 1060–1081 (2013)CrossRefzbMATHGoogle Scholar
  23. 23.
    Linnell, P.A.: Analytic Versions of the Zero Divisor Conjecture. Geometry and Cohomology in Group Theory (Durham, 1994), Lecture Notes Series, vol 252, pp. 209–248. London Mathematical Society, Cambridge University Press, Cambridge (1998)Google Scholar
  24. 24.
    Linnell P.A., Puls M.J.: Zero divisors and L p(G), II. N. Y. J. Math. 7, 49–58 (2001)zbMATHGoogle Scholar
  25. 25.
    Machì A., Mignosi F.: Garden of Eden configurations for cellular automata on Cayley graphs of groups. SIAM J. Discrete Math. 6, 44– (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Miles R.: Expansive algebraic actions of countable abelian groups. Monatsh. Math. 147(2), 155–164 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Moore, E.F.: Machine Models of Self-reproduction, vol. 14 of Proceedings of Symposium on Applied Mathematics, pp. 17–34. American Mathematical Society, Providence (1963)Google Scholar
  28. 28.
    Morris, S.A.: Pontryagin Duality and the Structure of Locally Compact Abelian Groups. London Mathematical Society Lecture Note Series, No. 29. Cambridge University Press, Cambridge-New York-Melbourne (1977)Google Scholar
  29. 29.
    Myhill J.: The converse of Moore’s Garden-of-Eden theorem. Proc. Am. Math. Soc. 14, 685–686 (1963)MathSciNetzbMATHGoogle Scholar
  30. 30.
    Schmidt K.: Automorphisms of compact abelian groups and affine varieties. Proc. Lond. Math. Soc. (3) 61, 480–496 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Schmidt K.: Dynamical Systems of Algebraic Origin, vol. 128. Progress in Mathematics. Birkhäuser Verlag, Basel (1995)CrossRefGoogle Scholar
  32. 32.
    Schmidt K., Verbitskiy E.: Abelian sandpiles and the harmonic model. Commun. Math. Phys. 292, 721–759 (2009)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Varopoulos N.Th.: Long range estimates for Markov chains. Bull. Sci. Math. (2) 109, 225–252 (1985)MathSciNetzbMATHGoogle Scholar
  34. 34.
    Varopoulos N.Th., Saloff-Coste L., Coulhon Th.: Analysis and Geometry on Groups, Cambridge Tracts in Mathematics, vol. 100. Cambridge University Press, Cambridge (1992)Google Scholar
  35. 35.
    Walters P.: Topological conjugacy of affine transformations of tori. Trans. Am. Math. Soc. 131, 40–50 (1968)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Woess W.: Random Walks on Infinite Graphs and Groups. Cambridge Tracts in Mathematics, vol. 138. Cambridge University Press, Cambridge (2000)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Dipartimento di IngegneriaUniversità del SannioBeneventoItaly
  2. 2.Université de Strasbourg, CNRS, IRMA UMR 7501StrasbourgFrance
  3. 3.Department of MathematicsChongqing UniversityChongqingChina
  4. 4.Department of MathematicsSUNY at BuffaloBuffaloUSA

Personalised recommendations